×

zbMATH — the first resource for mathematics

Some surprising results on a one-dimensional elliptic boundary value blow-up problem. (English) Zbl 0945.34007
The paper is concerned with the existence of sign-changing solutions of the boundary blow-up problem \[ \Delta_{p}u=\lambda f(u), \quad u(a)=u(b)=+\infty, \tag{*} \] where \(\lambda\) is a positive parameter, \(f\geq 0\) and \(\Delta_{p}u\) is the 1-dimensional \(p\)-Laplacian on \((a,b)\) (i.e., \(\Delta_{p}u = (|u'(t)|^{p-2}u'(t))'\), \(a<t<b\)).
The author studies, for some classes of functions \(f\), how the number of sign-changing solutions varies with \(\lambda\). A sample result: Let \(p=2\) (i.e., \(\Delta_{p}u=u''\)), \(f(u)=\alpha u^q\) for \(u\geq 0\) and \(f(u) = (1+\beta\sin|u|)|u|\) for \(u\leq 0\), with \(q>3\) and \(0<\beta<1\). Then there exist \(\lambda_{1}\), \(\lambda_{2}\) such that (*) has at least one sign-changing solution if \(\lambda\geq\lambda_{1}\), exactly one sign-changing solution if \(\lambda>\lambda_{2}\) and no sign-changing solutions if \(\lambda<\lambda_{1}\). Furthermore, for each \(n\geq 1\) there is \(\delta>0\) such that (*) has at least \(n\) sign-changing solutions for \(\lambda\in (\pi^2/(b-a)^2-\delta, \pi^2/(b-a)^2+\delta)\). In particular, there are infinitely many such solutions if \(\lambda = \pi^2/(b-a)^2\).

MSC:
34B15 Nonlinear boundary value problems for ordinary differential equations
35J70 Degenerate elliptic equations
35J25 Boundary value problems for second-order elliptic equations
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Aftalion, A. and W. Reichel: Existence of two boundary blow-up solutions for semilinear elliptic equations. J. Duff. Equ. 141 (1997), 400 - 421. · Zbl 0890.35049 · doi:10.1006/jdeq.1997.3324
[2] l3andle, C. and M. Essén: On the solutions of quasilinear elliptic problems with boundary blow-up. In: Partial Differential Equations of Elliptic Type (Symposia Mathematica: Vol. 35; ads.: A. Alvino at al.). Univ. Press, Cambridge (1994), pp. 93 - 111. · Zbl 0806.35045
[3] Bandle, C. and M. Marcus: Asymptotic behaviour of solutions and their derivatives, for - semilinear elliptic Problems with -boundary- blow-up.-A n n-.Inst.- Hen ri-Poicar6-12-(1995)_ 155 - 171. [4] Cheng, Y. J.: On an open problem of Ambrosetti, Brezis and Cerami. Duff. mt. Equ. (to appear). 5] Keller, J. B.: Electrohydrodynamics. Part I: The equilibrium of a charged gas in a con- tainer. J. Rat. Mech. Anal. 5 (1956), 715 - 724.
[4] Loewner, C. and L. Nirenberg: Partial differential equations invariant under conformal or projective transformations. In: Contribution to Analysis (ed.: L. Ahlfors). Acad. Press, New York (1974), pp. 245 - 272. · Zbl 0298.35018
[5] Matero, J.: Nonlinear Elliptic Problems with Boundary Blow-Up. Diss. in Math. 6. Uppsala: Univ. 1997. · Zbl 0997.35501
[6] Mckenna, P. J., Reichel, W. and W. Walter: Symmetry and multiplicity for nonlinear elliptic differential equations with boundary blow-up. Nonlin. Anal. Theory, Methods and Appl. 28 (1997), 1213 - 1225. - · Zbl 0868.35031 · doi:10.1016/S0362-546X(97)82870-2
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.